Has anyone experienced mitigation of lactose intolerence with large doses of vitamin C?
I am lactose intolerant. Upon consumption of milk or any other lactose containing product (i.e., cheese, cream, cream sause, etc), I exhibit all of the classical symptoms of lactose intolerance, including intestinal distress (cramps, gas, diarrhea, etc), headache, and a general ill feeling.
By accident, I discovered that taking 3,000 mg Vitamin C (rose hips) supplement each morning mitigates (alleviates the symptoms of) lactose intolerence. With daily ingestion of this dose of Vitamin C, I am devoid of all lactose intolerance symptoms and remain so for up to 4 days after I stop Vitamin C supplementation (i.e., not a stomach acid effect). My only symptom under vitamin C supplementation is a mild headache after drinking a large glass of whole milk.
Wouldn't it be simpler to take lactaid or some other kinds of enzymes that would help you break down the milk sugars? I have no beef with taking the daily recommended amount of vit. C but shy away from megadoses.
I have become mildly lactose intolerant, only milk and only in larger doses. I have noticed over the past week that when I have a glass of OJ, or other vitamin C rich juice, I am not lactose intolerant.
It's only been a week, so too soon to tell, but Vit C looks like it is helping.
yes, I've found that vitamin C helps lactose intolerance. I've also found that lactaid doesn't seem to do a whole lot, which indicates to me that I have a cow's milk allergy rather than lactose intolerance. This was confirmed for me by my doctor, who has stated that I'm to stay away from dairy. I seem to do fine on goat's milk or sheep's milk, another indication that this is a cow's milk allergy rather than a lactose intolerance, since both goat's milk and sheep's milk contain (lesser amounts of ) lactase.
First: for women, do NOT take more than 1000 mg of vitamin C daily for any purpose if you're still having your period. High doses of vitamin C will thin the blood and cause non-stop periods until the vitamin C is stopped or reduced. If however you are post menopausal, it is safe (confirm with your doctor please) to take up to 5,000 mg of vitamin C daily, but the best and most effective form of vitamin C is crystal vitamin C.
Second: Vitamin C significantly reduces histamine levels in the body. High histamine levels are a direct relation to allergic reactions. Your stomach can and will swell up, just like the throat, joints, skin, the sinuses or the airways in an allergic reaction. If you get headaches from the milk, it is far more likely that you actually suffer a (possibly mild) milk allergy rather than lactose intolerance. The same symptoms will occur; gas, bloating, discomfort, but the headache doesn't occur for lactose intolerance and vitamin C does not work for people with mere lactose intolerance. A skin test would not be conclusive in this case, because the intestines are swelling, thus preventing the milk from getting to the blood and then the skin. Skin tests do not divulge all allergies, but does those allergies that have more severe results.
Check with your doctor or an allopath on this to make sure you're not damaging the lining of your stomach with continued milk issues. You can look up vitamin C in pubmed.gov to see the benefits and the side effects. Do not take if you're on warfarin or any other blood thinner as you may cause internal bleeding with the blood being too thin.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.